"Nov. 6, 2012 (Los Angeles) -- Winter can be deadly, at least when it comes to matters of the heart.
Whether you live in a place that is hot year-round, like Arizona, or in a state with cold winters, like Pennsylvania, you're more like"...
Signs and Symptoms
The signs and symptoms of toxicity are generally similar to those described in the ADVERSE REACTIONS section but may be more frequent and can be more severe. Signs and symptoms of digoxin toxicity become more frequent with levels above 2 ng/mL. However, in deciding whether a patient's digoxin, the clinical state together with serum electrolyte levels and thyroid function are important factors (see DOSAGE AND ADMINISTRATION).
In adults without heart disease, clinical observation suggests that an overdose of digoxin of 10 to 15 mg was the dose resulting in death of half of the patients. If more than 25 mg of digoxin was ingested by an adult without heart disease, death or progressive toxicity responsive only to digoxin-binding Fab antibody fragments resulted. Cardiac manifestations are the most frequent and serious sign of both acute and chronic toxicity. Peak cardiac effects generally occur 3 to 6 hours following overdosage and may persist for the ensuing 24 hours or longer. Digoxin toxicity may result in almost any type of arrhythmia (see ADVERSE REACTIONS). Multiple rhythm disturbances in the same patient are common. Cardiac arrest from asystole or ventricular fibrillation due to digoxin toxicity is usually fatal.
Among the extra-cardiac manifestations, gastrointestinal symptoms (e.g. nausea, vomiting, anorexia) are very common (up to 80% incidence) and precede cardiac manifestations in approximately half of the patients in most literature reports. Neurologic manifestations (e.g. dizziness, various CNS disturbances), fatigue, and malaise are very common. Visual manifestations may also occur with aberration in color vision (predominance of yellow green) the most frequent. Neurological and visual symptoms may persist after other signs of toxicity have resolved. In chronic toxicity, non-specific extra-cardiac symptoms, such as malaise and weakness, may predominate.
In children aged 1 to 3 years without heart disease, clinical observation suggests that an overdose of digoxin of 6 to 10 mg was the dose resulting in death in half of the patients. If more than 10 mg of digoxin was ingested by a child aged 1 to 3 years without heart disease, the outcome was uniformly fatal when Fab fragment treatment was not given. Most manifestations of toxicity in children occur during or shortly after the loading phase with digoxin. The same arrhythmias or combination of arrhythmias that occur in adults can occur in pediatrics. Sinus tachycardia, supraventricular tachycardia, and rapid atrial fibrillation are seen less frequently in the pediatric population. Pediatric patients are more likely to present with an AV conduction disturbance or a sinus bradycardia. Any arrhythmia or alteration in cardiac conduction that develops in a child taking digoxin should be assumed to be caused by digoxin, until further evaluation proves otherwise.
The frequent extracardiac manifestations similar to those seen in adults are gastrointestinal, CNS, and visual. However, nausea and vomiting are not frequent in infants and small children.
In addition to the undesirable effects seen with recommended doses, weight loss in older age groups and failure to thrive in infants, abdominal pain due to mesenteric artery ischemia, drowsiness, and behavioral disturbances including psychotic manifestations have been reported in overdose.
In addition to cardiac monitoring, digoxin should be temporarily discontinued until the adverse reaction resolves and may be all that is required to treat the adverse reaction such as in asymptomatic bradycardia or digoxin-related heart block. Every effort should also be made to correct factors that may contribute to the adverse reaction (such as electrolyte disturbances, thyroid function, or concurrent medications) (see WARNINGS and PRECAUTIONS: DRUG INTERACTIONS). Once the adverse reaction has resolved, therapy with digoxin may be reinstituted, following a careful reassessment of dose.
When the primary manifestation of digoxin overdosage is a cardiac arrhythmia, additional therapy may be needed.
If the rhythm disturbance is a symptomatic bradyarrhythmia or heart block, consideration should be given to the reversal of toxicity with Digoxin Immune Fab (Ovine) [DIGIBIND® or DIGIFAB® ] (see Massive Digitalis Overdosage subsection), the use of atropine, or the insertion of a temporary cardiac pacemaker. Digoxin Immune Fab (Ovine) is a specific antidote for digoxin and may be used to reverse potentially life-threatening ventricular arrhythmias due to digoxin overdosage.
If the rhythm disturbance is a ventricular arrhythmia, consideration should be given to the correction of electrolyte disorders, particularly if hypokalemia (see Administration of Potassium subsection) or hypomagnesemia is present. Ventricular arrhythmias may respond to lidocaine or phenytoin.
Administration of Potassium
Before administering potassium in digoxin overdose for hypokalemia, the serum potassium must be known and every effort should be made to maintain the serum potassium concentration between 4 and 5.5 mmol/L. Potassium salts should be avoided as they may be dangerous in patients who manifest bradycardia or heart block due to digoxin (unless primarily related to supraventricular tachycardia) and in the setting of massive digitalis overdosage. Potassium is usually administered orally, but when correction of the arrhythmia is urgent and the serum potassium concentration is low, potassium may be administered cautiously by the intravenous route. The electrocardiogram should be monitored for any evidence of potassium toxicity (e.g., peaking of T waves) and to observe the effect on the arrhythmia.
Massive Digitalis Overdosage
Digoxin Immune Fab (Ovine) should be used to reverse the toxic effects of ingestion of a massive overdose. The decision to administer Digoxin Immune Fab (Ovine) to a patient who has ingested a massive dose of digoxin but who has not yet manifested life-threatening toxicity should depend on the likelihood that life-threatening toxicity will occur (see above).
Digoxin is not effectively removed from the body by dialysis due to its large extravascular volume of distribution. Patients with massive digitalis ingestion should receive large doses of activated charcoal to prevent absorption and bind digoxin in the gut during enteroenteric recirculation. Emesis may be indicated especially if ingestion has occurred within 30 minutes of the patient's esis should not be induced in patients who arepresentation at the hospital. Em obtunded. If a patient presents more than 2 hours after ingestion or already has toxic manifestations, it may be unsafe to induce vomiting because such maneuvers may induce an acute vagal episode that can worsen digitalis-related arrhythmias.
In cases where a large amount of digoxin has been ingested, hyperkalemia may be present due to release of potassium from skeletal muscle. Hyperkalemia caused by massive digitalis toxicity is best treated with Digoxin Immune Fab (Ovine); initial treatment with glucose and insulin may also be required if hyperkalemia itself is acutely life-threatening.
Digitalis glycosides are contraindicated in patients with ventricular fibrillation or in patients with a known hypersensitivity to digoxin. A hypersensitivity reaction to other digitalis preparations usually constitutes a contraindication to digoxin.
Last reviewed on RxList: 11/29/2011
This monograph has been modified to include the generic and brand name in many instances.
Additional Lanoxin Injection Information
Report Problems to the Food and Drug Administration
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
Find out what women really need.